• Previous Article
    Elliptic and parabolic problems in thin domains with doubly weak oscillatory boundary
  • CPAA Home
  • This Issue
  • Next Article
    Bifurcations in periodic integrodifference equations in $ C(\Omega) $ Ⅱ: Discrete torus bifurcations
April  2020, 19(4): 1875-1890. doi: 10.3934/cpaa.2020082

A mathematical model of chemotherapy with variable infusion

Department of Mathematics and Statistics, Auburn University, Auburn, AL 36849, USA

*Corresponding author

Dedicated to Prof. Dr. Tomás Caraballo's 60th birthday

Received  June 2019 Revised  September 2019 Published  January 2020

Fund Project: This work was partially supported by Simons Foundation, USA (Collaboration Grants for Mathematicians No. 429717).

A nonautonomous mathematical model of chemotherapy cancer treatment with time-dependent infusion concentration of the chemotherapy agent is developed and studied. In particular, a mutual inhibition type model is adopted to describe the interactions between the chemotherapy agent and cells, in which the chemotherapy agent is modeled as the prey being consumed by both cancer and normal cells, thereby reducing the population of both. Properties of solutions and detailed dynamics of the nonautonomous system are investigated, and conditions under which the treatment is successful or unsuccessful are established. It can be shown both theoretically and numerically that with the same amount of chemotherapy agent infused during the same period of time, a treatment with variable infusion may over perform a treatment with constant infusion.

Citation: Ismail Abdulrashid, Xiaoying Han. A mathematical model of chemotherapy with variable infusion. Communications on Pure & Applied Analysis, 2020, 19 (4) : 1875-1890. doi: 10.3934/cpaa.2020082
References:
[1]

I. Abdulrashid, A. M. A. Abdallah and X. Han, Stability analysis of a chemotherapy model with delays, 2019. Google Scholar

[2]

I. Abdulrashid, T. Caraballo and X. Han, Effects of delays in mathematical models of cancer chemotherapy, preprint. Google Scholar

[3]

P. Boyle and B. Levin, The World Cancer Report, World Health Oganization, 2008. Google Scholar

[4]

T. Caraballo and X. Han, Applied Nonautonomous and Random Dynamical Systems, SpringerBriefs in Mathematics, Springer, Cham, 2016. doi: 10.1007/978-3-319-49247-6.  Google Scholar

[5]

A. F. ChambersA. C. Groom and I. C. MacDonald, Metastasis: dissemination and growth of cancer cells in metastatic sites, Nature Rev. Cancer, 2 (2002), 563-572.   Google Scholar

[6]

M. Costa and J. Boldrini, Chemotherapeutic treatments: A study of the interplay among drugs resistance, toxicity and recuperation from side effects, Bull. Math. Biol., 59 (1997), 205-232.   Google Scholar

[7]

H. Cui, P. E. Kloeden and M. Yang, Forward omega limit sets of nonautonomous dynamical systems, Disc. Cont, Dyn, Sys.- S, to appear. doi: 10.3934/dcdss.2020065.  Google Scholar

[8]

L. de PillisW. Gu and A. Radunskaya, Mixed immunotherapy and chemotherapy of tumors: modeling, applications and biological interpretaions, J. Theoret. Bio., 238 (2006), 841-862.  doi: 10.1016/j.jtbi.2005.06.037.  Google Scholar

[9]

L. de PillisA. E. Radunskaya and C. L. Wiseman, A validated mathematical model of cell-mediated immune response to tumor growth, Cancer Res., 65 (2005), 7950-7958.   Google Scholar

[10]

R. Dorr and D. Von Hoff, Cancer chemotherapy Handbook, Appleton and Lange, Connecticut, 1994. Google Scholar

[11]

M. Eisen, Mathematical models in cell biology and cancer chemotherapy, in Lect. Notes Biomath., vol. 30  Google Scholar

[12]

J. K. Hale, Ordinary Differential Equations, Dover Publication, Mineola, NY, 1980. Google Scholar

[13]

X. Han, Dynamical analysis of chemotherapy model with time-dependent infusion, Nonlinear Analysis: RWA, 34 (2017), 459-480.  doi: 10.1016/j.nonrwa.2016.09.001.  Google Scholar

[14]

P. E. Kloeden and C. Potzsche, Nonautonomous Dynamical Systems in the Life Sciences, Lecture Note in Math., Springer, New York, 2013. doi: 10.1007/978-3-319-03080-7_1.  Google Scholar

[15]

P. Kloeden and M. Rasmussen, Nonautonomous Dynamical Systems, in Mathematical Surveys and Monographs, Vol. 176, American Mathematical Society, Providence, RI, 2011. doi: 10.1090/surv/176.  Google Scholar

[16]

P. Krishnapriya and M. Pitchaimani, Optimal control of mixed immunotherapy and chemotherapy of tumors with discrete delay, Int. J. Dynam. Control, 5 (2017), 872-892.  doi: 10.1007/s40435-015-0221-y.  Google Scholar

[17]

A. LopezJ. Seoane and M. Sanjuan, A validated mathematical model of tumor growth including tumor host interaction, cell-mediated immune response and chemotherapy, Bull. Math. Biol., 76 (2014), 2884-2906.  doi: 10.1007/s11538-014-0037-5.  Google Scholar

[18]

J. Mackay and G. Mensah, The Atlas of Disease and Stroke, Published by the World Health Organization in Collaboration with the Centers for Disease Control and Prevention, 2004. Google Scholar

[19]

J. Murray, Optimal drug regimens in cancer chemotherapy for single drug that block progression through the cell cycle, Math. Biosci., 123 (1994), 183-213.   Google Scholar

[20]

F. Nani and H. I. Freedman, A mathematical model of cancer treatment by immunotherapy, Math. Biosci., 163 (2000), 159-199.  doi: 10.1016/S0025-5564(99)00058-9.  Google Scholar

[21]

J. Panetta and J. Adam, A mathematical model of cycle-specific chemotherapy, Math. Comput. Modeling, 22 (1995), 67-82.   Google Scholar

[22]

S. PinhoH. I. Freedman and F. Nani, A chemotherapy model for the treatment of cancer with metastasis, Math. Comput. Modeling, 36 (2002), 773-803.  doi: 10.1016/S0895-7177(02)00227-3.  Google Scholar

[23]

M. S. Rajput and P. Agrawal, Microspheres in cancer therapy, Indian J. Cancer, 47 (2010), 458-468.   Google Scholar

[24]

E. D. Sontag, Lecture Notes in Mathematical Biology, 2006. Google Scholar

[25]

E. D. Sontag, Lecture Notes on Mathematical Systems Biology, Northeastern University, Boston, 2018. Google Scholar

[26]

T. Wheldon, Mathematical Models in Cancer Research, Adam Hilger, Bristol, 1988. Google Scholar

show all references

References:
[1]

I. Abdulrashid, A. M. A. Abdallah and X. Han, Stability analysis of a chemotherapy model with delays, 2019. Google Scholar

[2]

I. Abdulrashid, T. Caraballo and X. Han, Effects of delays in mathematical models of cancer chemotherapy, preprint. Google Scholar

[3]

P. Boyle and B. Levin, The World Cancer Report, World Health Oganization, 2008. Google Scholar

[4]

T. Caraballo and X. Han, Applied Nonautonomous and Random Dynamical Systems, SpringerBriefs in Mathematics, Springer, Cham, 2016. doi: 10.1007/978-3-319-49247-6.  Google Scholar

[5]

A. F. ChambersA. C. Groom and I. C. MacDonald, Metastasis: dissemination and growth of cancer cells in metastatic sites, Nature Rev. Cancer, 2 (2002), 563-572.   Google Scholar

[6]

M. Costa and J. Boldrini, Chemotherapeutic treatments: A study of the interplay among drugs resistance, toxicity and recuperation from side effects, Bull. Math. Biol., 59 (1997), 205-232.   Google Scholar

[7]

H. Cui, P. E. Kloeden and M. Yang, Forward omega limit sets of nonautonomous dynamical systems, Disc. Cont, Dyn, Sys.- S, to appear. doi: 10.3934/dcdss.2020065.  Google Scholar

[8]

L. de PillisW. Gu and A. Radunskaya, Mixed immunotherapy and chemotherapy of tumors: modeling, applications and biological interpretaions, J. Theoret. Bio., 238 (2006), 841-862.  doi: 10.1016/j.jtbi.2005.06.037.  Google Scholar

[9]

L. de PillisA. E. Radunskaya and C. L. Wiseman, A validated mathematical model of cell-mediated immune response to tumor growth, Cancer Res., 65 (2005), 7950-7958.   Google Scholar

[10]

R. Dorr and D. Von Hoff, Cancer chemotherapy Handbook, Appleton and Lange, Connecticut, 1994. Google Scholar

[11]

M. Eisen, Mathematical models in cell biology and cancer chemotherapy, in Lect. Notes Biomath., vol. 30  Google Scholar

[12]

J. K. Hale, Ordinary Differential Equations, Dover Publication, Mineola, NY, 1980. Google Scholar

[13]

X. Han, Dynamical analysis of chemotherapy model with time-dependent infusion, Nonlinear Analysis: RWA, 34 (2017), 459-480.  doi: 10.1016/j.nonrwa.2016.09.001.  Google Scholar

[14]

P. E. Kloeden and C. Potzsche, Nonautonomous Dynamical Systems in the Life Sciences, Lecture Note in Math., Springer, New York, 2013. doi: 10.1007/978-3-319-03080-7_1.  Google Scholar

[15]

P. Kloeden and M. Rasmussen, Nonautonomous Dynamical Systems, in Mathematical Surveys and Monographs, Vol. 176, American Mathematical Society, Providence, RI, 2011. doi: 10.1090/surv/176.  Google Scholar

[16]

P. Krishnapriya and M. Pitchaimani, Optimal control of mixed immunotherapy and chemotherapy of tumors with discrete delay, Int. J. Dynam. Control, 5 (2017), 872-892.  doi: 10.1007/s40435-015-0221-y.  Google Scholar

[17]

A. LopezJ. Seoane and M. Sanjuan, A validated mathematical model of tumor growth including tumor host interaction, cell-mediated immune response and chemotherapy, Bull. Math. Biol., 76 (2014), 2884-2906.  doi: 10.1007/s11538-014-0037-5.  Google Scholar

[18]

J. Mackay and G. Mensah, The Atlas of Disease and Stroke, Published by the World Health Organization in Collaboration with the Centers for Disease Control and Prevention, 2004. Google Scholar

[19]

J. Murray, Optimal drug regimens in cancer chemotherapy for single drug that block progression through the cell cycle, Math. Biosci., 123 (1994), 183-213.   Google Scholar

[20]

F. Nani and H. I. Freedman, A mathematical model of cancer treatment by immunotherapy, Math. Biosci., 163 (2000), 159-199.  doi: 10.1016/S0025-5564(99)00058-9.  Google Scholar

[21]

J. Panetta and J. Adam, A mathematical model of cycle-specific chemotherapy, Math. Comput. Modeling, 22 (1995), 67-82.   Google Scholar

[22]

S. PinhoH. I. Freedman and F. Nani, A chemotherapy model for the treatment of cancer with metastasis, Math. Comput. Modeling, 36 (2002), 773-803.  doi: 10.1016/S0895-7177(02)00227-3.  Google Scholar

[23]

M. S. Rajput and P. Agrawal, Microspheres in cancer therapy, Indian J. Cancer, 47 (2010), 458-468.   Google Scholar

[24]

E. D. Sontag, Lecture Notes in Mathematical Biology, 2006. Google Scholar

[25]

E. D. Sontag, Lecture Notes on Mathematical Systems Biology, Northeastern University, Boston, 2018. Google Scholar

[26]

T. Wheldon, Mathematical Models in Cancer Research, Adam Hilger, Bristol, 1988. Google Scholar

Figure 1.  Chemotherapy with time-dependent infusion $ \mu(t) = 4 + 2 \sin 0.04 t $, resulting a successful treatment where all cancer cells are removed and normal cells remain
Figure 2.  Chemotherapy with time-dependent infusion $ \hat{\mu} = 4 $, resulting a failed treatment where all normal cells are removed and cancer cells remain
Table 1.  Description of parameters in the chemotherapy model
Parameter Description
$ b_{1} $ (1/time) Per capita growth rate of cancer cells
$ b_{2} $ (1/time) Per capita growth rate of normal cells
$ \kappa_{1} $ (mass/vol) Environmental carrying capacity of cancer cells
$ \kappa_{2} $ (mass/vol) Environmental carrying capacity of normal cells
$ d_1 $ (vol/time$ \cdot $mass) Intraspecific competition coefficient of cancer on normal cells
$ d_2 $ (vol/time$ \cdot $mass) Intraspecific competition coefficient of normal on cancer cells
$ r_1 $ (1) Consumption effectiveness of cancer cells on the agent
$ r_2 $ (1) Consumption effectiveness of normal cells on the agent
Parameter Description
$ b_{1} $ (1/time) Per capita growth rate of cancer cells
$ b_{2} $ (1/time) Per capita growth rate of normal cells
$ \kappa_{1} $ (mass/vol) Environmental carrying capacity of cancer cells
$ \kappa_{2} $ (mass/vol) Environmental carrying capacity of normal cells
$ d_1 $ (vol/time$ \cdot $mass) Intraspecific competition coefficient of cancer on normal cells
$ d_2 $ (vol/time$ \cdot $mass) Intraspecific competition coefficient of normal on cancer cells
$ r_1 $ (1) Consumption effectiveness of cancer cells on the agent
$ r_2 $ (1) Consumption effectiveness of normal cells on the agent
[1]

Yejuan Wang, Chengkui Zhong, Shengfan Zhou. Pullback attractors of nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2006, 16 (3) : 587-614. doi: 10.3934/dcds.2006.16.587

[2]

Bernd Aulbach, Martin Rasmussen, Stefan Siegmund. Approximation of attractors of nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - B, 2005, 5 (2) : 215-238. doi: 10.3934/dcdsb.2005.5.215

[3]

Chunqiu Li, Desheng Li, Xuewei Ju. On the forward dynamical behavior of nonautonomous systems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 473-487. doi: 10.3934/dcdsb.2019190

[4]

Linfang Liu, Xianlong Fu, Yuncheng You. Pullback attractor in $H^{1}$ for nonautonomous stochastic reaction-diffusion equations on $\mathbb{R}^n$. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3629-3651. doi: 10.3934/dcdsb.2017143

[5]

Yangrong Li, Lianbing She, Jinyan Yin. Longtime robustness and semi-uniform compactness of a pullback attractor via nonautonomous PDE. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1535-1557. doi: 10.3934/dcdsb.2018058

[6]

Björn Schmalfuss. Attractors for nonautonomous and random dynamical systems perturbed by impulses. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 727-744. doi: 10.3934/dcds.2003.9.727

[7]

David Cheban. Global attractors of nonautonomous quasihomogeneous dynamical systems. Conference Publications, 2001, 2001 (Special) : 96-101. doi: 10.3934/proc.2001.2001.96

[8]

Hongyong Cui, Peter E. Kloeden, Meihua Yang. Forward omega limit sets of nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - S, 2020, 13 (4) : 1103-1114. doi: 10.3934/dcdss.2020065

[9]

Wen Tan. The regularity of pullback attractor for a non-autonomous p-Laplacian equation with dynamical boundary condition. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 529-546. doi: 10.3934/dcdsb.2018194

[10]

Xuewei Ju, Desheng Li, Jinqiao Duan. Forward attraction of pullback attractors and synchronizing behavior of gradient-like systems with nonautonomous perturbations. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1175-1197. doi: 10.3934/dcdsb.2019011

[11]

Marta Štefánková. Inheriting of chaos in uniformly convergent nonautonomous dynamical systems on the interval. Discrete & Continuous Dynamical Systems - A, 2016, 36 (6) : 3435-3443. doi: 10.3934/dcds.2016.36.3435

[12]

João Ferreira Alves, Michal Málek. Zeta functions and topological entropy of periodic nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 465-482. doi: 10.3934/dcds.2013.33.465

[13]

Tomás Caraballo, David Cheban. On the structure of the global attractor for non-autonomous dynamical systems with weak convergence. Communications on Pure & Applied Analysis, 2012, 11 (2) : 809-828. doi: 10.3934/cpaa.2012.11.809

[14]

Bernd Aulbach, Martin Rasmussen, Stefan Siegmund. Invariant manifolds as pullback attractors of nonautonomous differential equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 579-596. doi: 10.3934/dcds.2006.15.579

[15]

Tomás Caraballo, Stefanie Sonner. Random pullback exponential attractors: General existence results for random dynamical systems in Banach spaces. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6383-6403. doi: 10.3934/dcds.2017277

[16]

Yejuan Wang. On the upper semicontinuity of pullback attractors for multi-valued noncompact random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3669-3708. doi: 10.3934/dcdsb.2016116

[17]

Jakub Šotola. Relationship between Li-Yorke chaos and positive topological sequence entropy in nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5119-5128. doi: 10.3934/dcds.2018225

[18]

David Cheban. I. U. Bronshtein's conjecture for monotone nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - B, 2019, 24 (3) : 1095-1113. doi: 10.3934/dcdsb.2019008

[19]

Yejuan Wang, Tomás Caraballo. Morse decomposition for gradient-like multi-valued autonomous and nonautonomous dynamical systems. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-. doi: 10.3934/dcdss.2020092

[20]

Tomás Caraballo, David Cheban. On the structure of the global attractor for infinite-dimensional non-autonomous dynamical systems with weak convergence. Communications on Pure & Applied Analysis, 2013, 12 (1) : 281-302. doi: 10.3934/cpaa.2013.12.281

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (37)
  • HTML views (49)
  • Cited by (0)

Other articles
by authors

[Back to Top]